Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS Amarillo, TX

July 22, 20114 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 22, 2011, 3:26 PM CDT for 4 counties in Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 3:26 PM CDT (20:26 UTC)
Expired
Jul 22, 2011, 4:12 PM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 10 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:30 PM CDTTSTM WND DMG6 Ene Amarillo, TXDAMAGE TO HANGAR DOORS AND TWO AIRCRAFT AT THE AIRPORT...ALSO WIND SHEILD BROKEN IN A PARKING LOT ADJACENT TO THE AIRPORT
Jul 22, 3:35 PM CDTTSTM WND GST 786 Ene Amarillo, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS54 KAMA 222026
SVRAMA
TXC011-065-375-381-222130-
/O.NEW.KAMA.SV.W.0047.110722T2026Z-110722T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
326 PM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS
  NORTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 430 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF WASHBURN...OR ABOUT 11 MILES EAST OF AMARILLO...MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WASHBURN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3542 10181 3544 10141 3515 10151 3515 10181
TIME...MOT...LOC 2026Z 214DEG 9KT 3527 10164

$$

JC
2 follow-up statements
431 
WWUS54 KAMA 222048
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT FRI JUL 22 2011

TXC011-381-222052-
/O.CAN.KAMA.SV.W.0047.000000T0000Z-110722T2130Z/
RANDALL TX-ARMSTRONG TX-
348 PM CDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARMSTRONG AND
NORTHEASTERN RANDALL COUNTIES IS CANCELLED...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED 
NORTH. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3520 10181 3542 10181 3544 10141 3519 10150
TIME...MOT...LOC 2042Z 214DEG 9KT 3530 10161

$$

TXC065-375-222130-
/O.CON.KAMA.SV.W.0047.000000T0000Z-110722T2130Z/
POTTER TX-CARSON TX-
348 PM CDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES...

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR PANTEX...OR ABOUT
13 MILES NORTHEAST OF AMARILLO...MOVING NORTHEAST AT 10 MPH.

THIS SEVERE THUNDERSTORM PRODUCED GUSTS TO 81 MPH AT THE AMARILLO 
INTERNATIONAL AIRPORT AT 322 PM...AND TO 78 MPH AT 335 PM.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3520 10181 3542 10181 3544 10141 3519 10150
TIME...MOT...LOC 2042Z 214DEG 9KT 3530 10161

$$

JC
340 
WWUS54 KAMA 222112
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT FRI JUL 22 2011

TXC065-375-222122-
/O.CAN.KAMA.SV.W.0047.000000T0000Z-110722T2130Z/
POTTER TX-CARSON TX-
412 PM CDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARSON AND
SOUTHEASTERN POTTER COUNTIES IS CANCELLED...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3520 10181 3542 10181 3544 10141 3519 10150
TIME...MOT...LOC 2112Z 214DEG 9KT 3537 10156

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:02 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 22, 3:02 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CDT FRI JUL 22 2011

.DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED NOT ONLY IN THE HIGHER TERRAIN OF NM AS
THEY HAVE PREVIOUS DAYS BUT ALSO EAST OF A SURFACE TROUGH IN THE
EASTERN TX PANHANDLE. THEREFORE...EXPANDED POPS TO INCLUDE ALL OF THE
REGION THROUGH THIS EVENING...THOUGH STILL EXPECT THAT THE BEST
CHANCE FOR ORGANIZED CONVECTION WILL BE IN THE NORTHWESTERN PANHANDLE
REGION. TOMORROW LOOKS TO BE VERY SIMILAR TO TODAY THOUGH THE LEE
SIDE TROUGH BECOMES A BIT MORE DIFFUSE. THEREFORE...LEANED HEAVILY ON
PERSISTENCE FORECASTING THROUGH TOMORROW.

SUNDAY THROUGH MONDAY...THE UPPER LEVEL RIDGE BUILDS BACK OVER THE
CENTRAL U.S. MOVING THE MONSOONAL MOISTURE FLOW FURTHER
WEST...BRINGING AN END TO THE BEST CHANCES FOR RAIN. BY MONDAY
NIGHT...A TROUGH DIGS SOUTH ALONG THE LEE SIDE OF THE
ROCKIES...BRINGING INCREASING DOWNSLOPING WINDS TO THE PANHANDLES. AS
A RESULT...DRY AND WARM AIR ADVECTION SHOULD TAKE HOLD BRINGING YET
ANOTHER WARMING TREND TO THE REGION.

GFS AND ECMWF SHOW THE UPPER LEVEL RIDGE SLIDING BACK EAST BY THE END
OF THE WEEK. AS A RESULT...THERE WILL BE A LIMITED OPPORTUNITY FOR
MOISTURE ADVECTION TO RETURN TO THE REGION. EXPECT THE BEST CHANCE
FOR PRECIPITATION WILL BE FRIDAY...THOUGH CONSIDERING HOW STAGNANT
THE WEATHER PATTERN HAS BEEN LATELY...RAIN CHANCES MAY NOT REAPPEAR
UNTIL THE WEEKEND.

JOHNSON
&&

.FIRE WEATHER...
RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL PRECLUDE ANY ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS THROUGH THE WEEKEND.
HOWEVER...LIGHTNING STRIKES COULD CAUSE ISOLATED PROBLEMS WITH FIRE
STARTS THROUGH SUNDAY. BY TUESDAY AND WEDNESDAY...INCREASING
DOWNSLOPING SOUTHWESTERLY WINDS COULD RESULT IN ELEVATED FIRE WEATHER
CONDITIONS.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  98  68  95  67 /  20  10  10  20  10
BEAVER OK                  74 106  74 103  71 /  20  10  20  20  20
BOISE CITY OK              66 101  66  99  67 /  30  20  20  20  20
BORGER TX                  76 105  76 101  73 /  20  10  20  20  10
BOYS RANCH TX              72 101  72 100  68 /  20  10  20  20  20
CANYON TX                  69  98  69  96  64 /  20  10  10  20  10
CLARENDON TX               70 100  70  99  71 /  20   5   5  20   5
DALHART TX                 66 101  66  99  65 /  20  20  20  20  20
GUYMON OK                  74 104  74 102  68 /  20  10  20  20  20
HEREFORD TX                68  99  68  97  63 /  20  10  10  20  10
LIPSCOMB TX                72 104  72 102  72 /  20  10  20  20  10
PAMPA TX                   72 100  72  97  70 /  20  10  10  20  10
SHAMROCK TX                72 102  72 100  72 /  20   5   5  20  10
WELLINGTON TX              74 103  74 104  75 /  20   5   5  20   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, Jul 22, 3:09 PM CDT, 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT FRI JUL 22 2011

CORRECTED DAYS TWO THROUGH SEVEN

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
309 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS...ALTHOUGH GUSTY WINDS UP TO 50 MPH ARE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY
MORNING ACROSS THE OKLAHOMA PANHANDLE...AS WELL AS THE NORTHERN...
WESTERN...AND CENTRAL TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES SUNDAY AFTERNOON. ON
SUNDAY NIGHT...THUNDERSTORMS MAY OCCUR ACROSS THE OKLAHOMA PANHANDLE
AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE. THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON FRIDAY ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHWEST HALF OF THE TEXAS PANHANDLE. ANY STORMS THAT DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS...BUT GUSTY WINDS WILL BE
POSSIBLE. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE SUNDAY AFTERNOON
THROUGH SUNDAY NIGHT.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY AND
WEDNESDAY ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TUESDAY AND WEDNESDAY.

COCKRELL

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.